Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 16, NWS Kansas City, MO

March 8, 20095 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Mar 8, 2009, 7:23 AM CDT for 5 counties in Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 8, 2009, 7:23 AM CDT (12:23 UTC)
Expired
Mar 8, 2009, 8:00 AM CDT
In force
37 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon

Counties Henry County, MO, Johnson County, MO, Lafayette County, MO, Pettis County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 60 km from the middle of the area, began a volume at 12:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 8, 6:32 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 857 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 408 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
857 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
408 m²/s²
0-3 km storm-relative helicity
387 m²/s²
Significant tornado parameter
2.1
Supercell composite
8.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 4:01 AM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Mar 8, 4:01 AM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
401 AM CDT SUN MAR 8 2009

.DISCUSSION...

BUSY NIGHT AS CONVECTION TIED TO DEEPENING UPR LVL S/W HAS CREATED A
FEW HEADACHES ACROSS THE CWA. SFC LOW...NOW DEVELOPING JUST WEST OF
KCI WILL CONTINUE TO LIFT TO THE NE THROUGH THE MORNING. UPR LVL
DIVERGENCE ALONG WITH STRONG PVA WILL CONTINUE TO ALLOW SCT TSRA
ACTIVITY TO PERCOLATE THROUGH THE REMAINDER OF THE MORNING
HOURS...WITH AXIS OF FRONTOGENESIS EMBEDDED WITHIN WEAK DEFORMATION
ZONE CONTINUING TO DEVELOP LIGHT RAIN OVER NE KS AND NW MO. MUCAPE
VALUES REMAIN NEAR 500 J/KG...NOT HARDLY HIGH ENOUGH TO BALANCE
EFFECTIVE SHEAR IN THE SAME LAYER. THUS...SVR HAIL BECOMING LESS LIKELY
WITH ONLY MARGINAL HAIL EXPECTED THROUGH MORNING. THUS...SVR WATCH WILL
EXPIRE AT 4 AM. PRIMARY ISSUES WILL REMAIN FOCUSED ON HYDROLOGICAL
PROBLEMS CREATED BY THIS SYSTEM. KEAX RADAR HAS SUFFERED GREATLY FROM
HAIL CONTAMINATION OVERNIGHT...HOWEVER QPE INDICATES UPWARDS OF 1 TO
1.5 INCHES OF RAIN HAD FALLEN OVER THE WESTERN CWA.

FOR TODAY...WILL HOLD ONTO PRECIP THROUGH THE MORNING AS THIS SYSTEM
HAS LIFTED NORTHWARD A LITTLE SLOWER THAN PREVIOUSLY ANTICIPATED. IN
ADDITION...CONVECTIVE REDEVELOPMENT HAS BEGUN ALONG THE NOW PRESSING
SFC COLD FRONT TO THE SOUTHEAST OF THE CWA...WITH THIS CONVECTION
EXPECTED TO LIFT NE THROUGH THE CENTRAL AND EASTERN CWA IN THE MEAN
FLOW. AS UPR LVL SUPPORT EXITS THE REGION BY MID MORNING AND DRIER
AIR ALOFT ROTATES IN FROM THE NE...ECHOES SHOULD RAPIDLY WEAKEN BY
MID MORNING. OTHERWISE...EXTENSIVE CLOUD COVER ALONG WITH WEAK CAA
SHOULD KEEP TEMPERATURES IN THE 40S TO 50S. WARMEST READINGS WILL
OCCUR EARLY OVER THE SOUTHERN CWA AS SFC FRONT WILL JUST BE CLEARING
THE AREA AROUND 12Z.

ONLY A SHORT RESPITE BETWEEN WEATHER SYSTEMS AS WE START THE NEW
WORK WEEK. ONCE THIS S/W TROUGH LIFTS NORTHEAST...IT WILL QUICKLY BE
REPLACED BY ADDITIONAL ENERGY DIVING INTO THE WESTERN CONUS/GREAT
BASIN AREA.  DUE TO THE RAPID NATURE OF THIS SYSTEM AND LACK OF
SIGNIFICANT COLD/DRY AIR AT THE SFC MOISTURE WILL NOT BE SHUNTED
VERY FAR SOUTH AND WILL LIKELY BE HUNG UP OVER THE ARKLATEX REGION.
WITH RAPID RETURN FLOW SETTING BY MONDAY MORNING AS UPR TROUGH TO
THE WEST DIGS...INCREASING ISENTROPIC LIFT SHOULD BE STRONG ENOUGH
TO PRODUCE SCT TSRA ACROSS SOUTHERN MO WITH THIS ACTIVITY LIFTING
NORTHWARD IN THE AFTN.  SIMILAR TO TODAY...A WEAK SFC FRONT WILL BE
BISECTING MUCH OF THE CWA ALLOWING WARM AND MOIST BOUNDARY LAYER AIR
TO SURGE NORTH.  THUS...APPEARS CONVECTION WILL ONCE AGAIN BE LIKELY
AND HAVE INCREASED POPS AS SUCH.  SEVERE CHCS WILL HIGHLY DEPEND ON
THE AMOUNT OF SFC HEATING...WITH HYDRO ISSUES PERHAPS POSING ANOTHER
THREAT.

31

&&

.AVIATION...

FOR THE 06Z TAFS...CONVECTION MOVING NORTHEAST THROUGH THE REGION
HAS MADE IT DIFFICULT TO FIND WHERE THE TRUE SURFACE BOUNDARY IS.
BEST ESTIMATE OF THE BOUNDARY LOCATION HAS IT IN THE VICINITY OF
DOWNTOWN KANSAS CITY. WITH THE EXCEPTION OF STRONG WIND GUSTS NEAR
INDIVIDUAL THUNDERSTORMS...WINDS ARE EXPECTED TO REMAIN LIGHT AND
VARIABLE. WINDS SHOULD KICK TO THE WEST TO NORTHWEST AROUND 12Z AS A
SURFACE LOW MOVES EAST OF THE TERMINALS. AS THE WINDS SHIFT TO THE
WEST THEY WILL ALSO INCREASE IN SPEED SIGNIFICANTLY. EXPECT
SUSTAINED WIND SPEEDS TO RANGE FROM 14 TO 15 KNOTS THROUGH MUCH OF
THE DAY...WITH HIGHER GUSTS DURING THE MORNING HOURS.

AS FOR THE CONVECTION...STORMS ARE STACKED BACK TO THE SOUTHWEST OF
THE TERMINALS...TRACKING NORTHEAST ALONG AND NORTH OF THE SURFACE
BOUNDARY. SHORTWAVE EJECTING OUT OF THE DESERT SOUTHWEST SHOULD KEEP
STORMS GOING THROUGH ABOUT 10Z. MIGHT HAVE TO PUSH THIS TIME OUT TO
12Z....BUT WILL NEED TO ASSESS THAT BASED ON RADAR TRENDS LATER.
LEFT THUNDERSTORM CHANCES IN FOR THE KANSAS CITY TERMINALS...BUT
WENT WITH A SIMPLE RAIN GROUP IN KSTJ AS IT SEEMS TO BE WALLOWING IN
BETWEEN THE TWO PREFERRED AXISES OF STORM ACTIVITY.

OTHERWISE...LOOK FOR IFR CIGS AT THE KSTJ TERMINAL AS LOW CLOUDS TO
THE NORTH OF THE BOUNDARY SHIFT SOUTH. KANSAS CITY TERMINALS LOOK TO
KEEP MVFR CIGS WITH THE SURFACE BOUNDARY IN THE VICINITY. CLOUDS
SHOULD CLEAR TO VFR LATE SUNDAY MORNING AS THE UPPER LEVEL WAVE
MOVES THROUGH SHOVING THEM ALL EAST.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 7 AM SUNDAY FOR MOZ021-MOZ022-MOZ023-
     MOZ024-MOZ025-MOZ028-MOZ029-MOZ030-MOZ031-MOZ032-MOZ033-
     MOZ037-MOZ038-MOZ039-MOZ043-MOZ044.

KS...FLASH FLOOD WATCH UNTIL 7 AM SUNDAY FOR KSZ057-KSZ103-KSZ104-
     KSZ105.
Hazardous weather outlook, Mar 8, 6:30 AM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
630 AM CDT SUN MAR 8 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
630 AM CDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF THUNDERSTORMS ALONG AND AHEAD OF A COLD FRONT WILL
CONTINUE TO LIFT NORTHEAST THROUGH THE OUTLOOK AREA THIS
MORNING. THE BACK EDGE OF THIS ACTIVITY WILL BE EXITING EASTERN
KANSAS AND EXTREME WESTERN MISSOURI AFTER 8 AM...CENTRAL PORTIONS OF
THE OUTLOOK AREA BY 10 AM...AND EASTERN PORTIONS OF THE OUTLOOK AREA BY
NOON. AN INCREASING AMOUNT OF INSTABILITY AND SHEAR ALONG AND SOUTH
OF A LINE FROM HARRISONVILLE TO MACON WHERE A SURFACE WARM FRONT
RESIDES WILL PROMOTE ADDITIONAL STRONG TO ISOLATED SEVERE DEVELOP
THROUGH THE EARLY MORNING. AT THIS TIME LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY THREAT HOWEVER AN ISOLATED TORNADO CANNOT BE RULED
OUT...ESPECIALLY IN AREAS ALONG AND SOUTH OF THIS WARM FRONT. IN
ADDITION...LOCALLY HEAVY RAINFALL MAY CONTINUE THROUGH MID MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL RETURN TO THE FORECAST MONDAY AFTERNOON THROUGH
TUESDAY NIGHT AS ANOTHER STRONG STORM SYSTEM HEADS TOWARDS THE
CENTRAL UNITED STATES. AT THIS TIME...THE POTENTIAL FOR SEVERE
WEATHER REMAINS LOW. HOWEVER...SHOULD HIGHER INSTABILITY DEVELOP THAN
CURRENTLY ANTICIPATED...A THREAT OF SEVERE HAIL MAY EXIST MONDAY NIGHT
INTO TUESDAY. THIS STORM MAY ALSO BRING ADDITIONAL HEAVY RAINFALL WHICH
MAY BRING RENEWED FLOODING CONCERNS TO ALREADY SATURATED GROUNDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH MID MORNING ALONG AND SOUTH
OF A LINE FROM HARRISONVILLE TO MACON.

In the hours before

Special weather statement, Mar 8, 3:29 AM CDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
329 AM CDT SUN MAR 8 2009

MOZ021-028>030-080900-
CLAY-CLINTON-PLATTE-RAY-
329 AM CDT SUN MAR 8 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHERN CLAY...NORTHWESTERN RAY...
SOUTHEASTERN CLINTON AND SOUTHEASTERN PLATTE COUNTIES UNTIL 400 AM
CDT...

AT 325 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WEATHERBY LAKE OR NEAR THE KANSAS CITY
INTERNATIONAL AIRPORT...MOVING RAPIDLY NORTHEAST AT 55 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  SMITHVILLE BY 340 AM CDT.
  7 MILES SOUTHEAST OF TRIMBLE BY 345 AM CDT.
  KEARNEY BY 350 AM CDT.
  HOLT BY 355 AM CDT.
  LAWSON...LATHROP AND 7 MILES NORTHWEST OF EXCELSIOR ESTATES BY 400
  AM CDT.

BOOKBINDER
Local storm report, Mar 8, 3:40 AM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
340 AM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 AM     HAIL             3 S SMITHVILLE          39.34N 94.57W
03/08/2009  M0.88 INCH       CLAY               MO   PUBLIC

            NICKEL SIZE HAIL OBSERVED ALONG INTERSTATE 435 JUST EAST
            OF THE KANSAS CITY INTERNATIONAL AIRPORT. 1/2 INCH HAIL
            ALSO REPORTED BY AIRPORT OBSERVER.

&&

BOOKBINDER
Special weather statement, Mar 8, 3:54 AM CDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
354 AM CDT SUN MAR 8 2009

MOZ021-022-029-030-080930-
CALDWELL-CLAY-CLINTON-RAY-
354 AM CDT SUN MAR 8 2009

...SIGNIFICANT WEATHER ALERT FOR CALDWELL...NORTHEASTERN CLAY...
NORTHERN RAY AND SOUTHEASTERN CLINTON COUNTIES UNTIL 430 AM CDT...

AT 348 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM ABOUT 5 MILES NORTHWEST OF KEARNEY...MOVING
RAPIDLY NORTHEAST AT 55 MPH.

THIS STORM HAS A RECENT HISTORY OF PRODUCING NICKEL SIZE HAIL AND
WILL LIKELY CONTINUE TO DO SO AS IT TRACKS TOWARD HOLT ALONG
INTERSTATE 35...AND THEN TOWARD POLO AND KINGSTON.

THIS STRONG STORM WILL BE NEAR...
  HOLT AND INTERSTATE 35 THROUGH 400 AM CDT.
  LAWSON BY 400 AM CDT.
  POLO AND KINGSTON BY 415 AM CDT.
  COWGILL BY 420 AM CDT.
  BRECKENRIDGE BY 430 AM CDT.

BOOKBINDER
Local storm report, Mar 8, 4:05 AM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
405 AM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 AM     HAIL             HOLT                    39.45N 94.34W
03/08/2009  M0.75 INCH       CLAY               MO   LAW ENFORCEMENT

            DIME SIZE HAIL MEASURED BY CLINTON COUNTY PATROL IN HOLT.

&&

BOOKBINDER
Local storm report, Mar 8, 6:59 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
659 AM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 AM     HAIL             GUNN CITY               38.67N 94.16W
03/08/2009  E1.00 INCH       CASS               MO   TRAINED SPOTTER

&&

DUX
Local storm report, Mar 8, 7:14 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
714 AM CDT SUN MAR 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     HAIL             4 SSE FAYETTEVILLE      38.83N 93.74W
03/08/2009  E1.00 INCH       JOHNSON            MO   LAW ENFORCEMENT

&&

DUX

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 9:40 PM CSTFlash Flood WatchEAXAdair, Buchanan, Caldwell, Carroll, Cass, Chariton and 18 more8 hr
Mar 7, 10:00 PM CSTAreal Flood AdvisoryEAXClay, Jackson, Platte3 hr
Mar 7, 10:30 PM CSTSevere Thunderstorm WarningEAXCass, Jackson26 min
Mar 7, 11:31 PM CSTAreal Flood AdvisoryEAXCarroll, Chariton, Linn, Livingston10 hr
Mar 7, 11:48 PM CSTAreal Flood AdvisoryEAXCaldwell, Clinton, Daviess, DeKalb3 hr
Mar 8, 12:49 AM CSTAreal Flood AdvisoryEAXAndrew, Buchanan, Clay, Clinton, DeKalb, Platte51 min
Mar 8, 1:05 AM CSTAreal Flood AdvisoryEAXClay, Jackson, Platte3 hr
Mar 8, 4:08 AM CDTAreal Flood AdvisoryEAXCaldwell, Clay, Clinton, Ray3 hr
Mar 8, 4:52 AM CDTAreal Flood AdvisoryEAXClay, Platte3 hr
Mar 8, 6:22 AM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry, Johnson38 min
Mar 8, 6:43 AM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette47 min
Mar 8, 6:58 AM CDTSevere Thunderstorm WarningEAXBates, Henry, Johnson, Lafayette32 min
Mar 8, 7:15 AM CDTAreal Flood AdvisoryEAXCaldwell, Clay, Ray6 hr
Mar 8, 7:48 AM CDTRiver Flood WarningEAXClay, Platte4 hr
Mar 8, 9:16 AM CDTRiver Flood WarningEAXRay3 days
Mar 8, 9:47 AM CDTAreal Flood WarningEAXAdair, Putnam, Schuyler, Sullivan24 hr
Mar 8, 10:09 AM CDTAreal Flood WarningEAXGrundy, Mercer, Putnam, Sullivan24 hr
Mar 8, 10:34 AM CDTRiver Flood WarningEAXAdair, Macon, Putnam, Schuyler18 hr
Mar 8, 10:53 AM CDTAreal Flood WarningEAXCaldwell, Carroll, Chariton, Clay, Clinton, Daviess and 5 more24 hr
Mar 8, 11:10 AM CDTRiver Flood WarningEAXLinn, Livingston4 days
Mar 8, 11:10 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston6 days
Mar 8, 12:58 PM CDTRiver Flood WarningEAXChariton, Macon3 days
Mar 7, 10:08 PM CSTSevere Thunderstorm WarningEAXJohnson37 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.